New York, 2005

Damaging Winds and Lightning Strike in New York, July 26, 2005

July 26, 2005 · NWS BUF · 22 events in 15 counties and zones

Severe thunderstorms developed ahead of an approaching cold front. The thunderstorms produced measured winds gusting to near 60 mph which downed trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$575,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Severe thunderstorms developed ahead of an approaching cold front. The thunderstorms produced measured winds gusting to near 60 mph which downed trees and power lines. Trees reportedly fell on houses in Avon, Gowanda and Naples. Fallen trees also damaged automobiles in Arcade, Lily Dale, Salamanca and Honeoye Falls. At Alfred State College in Allegany county, an estimated $100,000 damage occurred as the storms destroyed a dugout and storage shed, damaged athletic fields and other college properties. On Chautauqua Lake, a marina suffered substantial damage to its seawall and dockside refueling area. Also on the lake, several boats broke loose from their moorings. Utility companies reported that at the peak of the storm nearly 30,000 customers were without power. A 14-year old girl was critically injured at the Chautauqua Institution when a 4-foot diameter trees was felled by the thunderstorm winds and crushed her. A 50-year old man was injured by lightning in Webster. Lightning struck a tree and traveled through the electrical wiring in his home. Lightning also damaged the chimney of the Stanley Fire Department in Ontario county. Structure fires, reportedly started by lightning, occurred in Medina, Clarendon, Ridgeway and Shelby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 26, 9:05 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 9:05 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1005 AM EDT TUE JUL 26 2005

.UPDATE...

HAVE UPPED THE POPS OVER THE EASTERN LAKE ONTARIO REGION AS A FAST
MOVING CLUSTER OF TSRA MOVES ACROSS THE NORTH OF LAKE ONTARIO. THE
MCS IS WEAKENING SOME BUT WILL STILL MAINTAIN CHANCE TO LIKELY POPS
FOR THE EARLY PART OF THE AFTERNOON. STRONGER STORMS STILL EXPECTED
EARLY THIS EVENING AND TONIGHT AS COLD FRONT MOVES INTO THE REGION.

HIBBERT

&&

.SYNOPSIS...

ONE MORE DAY OF EXCESSIVE HEAT AND HUMIDITY IN STORE BEFORE THE LONG
PROMISED PATTERN CHANGE DELIVERS AN EXTENDED PERIOD OF VERY PLEASANT
SUMMER WX. VERY INTERESTING 24 HOURS IN STORE AS WE TRANSITION.

REGION IS VERY QUIET AND STABLE EARLY THIS MORNING UNDER HIGH
PRESSURE...BUT NOT FOR LONG. WE HAVE SEVERAL CONCERNS TODAY. FIRST
IS THE WARM FRONT OVER ERN MICH ATTM WHICH SHOULD LIFT ACROSS SRN
ONTARIO AND WRN NY THIS MORNING/MIDDAY. MODELS FAIRLY LOW ON ANY
POPS FOR THIS FEATURE BUT WILL HAVE TO KEEP AN EYE ON ACTIVITY OVER
SRN MICH AND ITS APPROACH. WILL INCLUDE CHC POPS FOR ABOUT THE
NORTHERN HALF OF WESTERN NY IN THE 14-18Z TIME FRAME. THEN...WE GET
INTO WARM SECTOR AS NOSE OF 22C 850 TEMPS SURGE UP INTO OUR REGION
THIS AFTERNOON. WE SHOULD SEE A FEW HOURS OF LIMITED SUNSHINE AND
WITH GOOD MIXING...TEMPS SHOULD EASILY REACH L90S MOST SPOTS...A FEW
DEG COOLER NEAR BUF IN OFF LAKE FLOW.

COLD FRONT THEN APPROACHES IN PRIME TIME...AND WITH 50KT LL JET
ACROSS AREA AT 00Z...WOULD INITIALLY EXPECT A WIDESPREAD SEVERE WX
OUTBREAK. HOWEVER...FRONT IS SLOWING...AND GFS IN FACT RIPPLES A LOW
ALONG LAKE ERIE AND DOES NOT ALLOW FRONT TO CROSS BUF TILL 06Z. PAST
EXPERIENCE WOULD SUPPORT A SLOWER FRONTAL CROSSING...ESPECIALLY AS
IT BUCKS A STRONG CHANNELLED WIND DOWN THE LENGTH OF LK ERIE.

IN ANY CASE...WITH SUCH A STRONG WIND FIELD JUST OFF THE DECK AND
THUNDERSTORMS IN THE AREA...WOULD NOT TAKE MUCH AT ALL TO MIX
DAMAGING WINDS DOWN...SO AM QUITE CONCERNED OVER SEVERE WX...SO
WILL ISSUE AN SPS TO HIGHLITE THE THREAT FOR LATE AFTERNOON AND
EVENING. BEST CHC WILL AT LEAST INITIALLY BE LAKE BOUNDARIES S AND E
OF BUF INTO GEN VALLEY AS BUF AREA MAY BE SHADOWED...BUT THIS WILL
BE LESS OF A FACTOR AS WE GET INTO THE EVENING SO WILL BROADBRUSH
ALL FOR NOW.

OTHER CONCERNS TODAY ARE TEMPS AND WINDS. AS NOTED ABOVE...WE HAVE
POTENTIAL FOR L-M 90S WITH A GOOD DEAL OF SUN...BUT THAT IS THE
PROBLEM...EXPECT QUITE A BIT OF DEBRIS CLOUD FROM WARMFRONT MUCH OF
DAY...SO WILL DROP TEMPS BACK A FEW...BUT STILL CLOSE TO MET
READINGS. RECORDS OF 92 (1960) AT BUF AND 95 (1930) AT ROC WILL BE
TOUGH TO REACH BUT NOT IMPOSSIBLE. AS FOR WINDS...MUCH OF DAY WILL
MAINTAIN INVERSION OF SORTS..ONLY AFTER 18Z WILL THEY MIX FULLY
DOWN...AND COULD GO 25-30 OR SO OVER WEST LATE...JUST BELOW ADVIS
CRITERIA...WILL COVER GUSTY WINDS IN SPS ANYWAY. WITH SLIGHTLY
SLOWER FROPA...WILL HOLD POPS AT CHC THROUGH 22Z...THEN LIKELY
AREAWIDE TONIGHT.

FRONT SETTLES SOUTH AND EAST WED...BUT SLOWLY...AND WITH NORTHERLY
UPSLOPE FLOW OF COOL ADVECTION...CLEARING WILL BE VERY SLOW IF AT
ALL. WAVE RIPPLES OFF ACROSS PA IN MORNING...WILL CHC POPS
EVERYWHERE BUT LOWER FROM NW TO SE THROUGH THE DAY AND MENTION SOME
CLEARING LATE IN DAY NORTH. WED WILL BE FIRST COOL DAY (BELOW 80)
IN 3 WEEKS CLEARING WED NT THEN A FINE DAY THURS WITH HIGH
PRESSURE...SUNSHINE AND 850 TEMPS 12-14C SHOULD ALLOW TEMPS TO
REBOUND TO A NORMAL 80 OR SO.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

THE LONG AWAITED PATTERN CHANGE TO COOLER WEATHER IS LOOKING LESS
IMPRESSIVE WITH LESS STAYING POWER AS H5 HGTS WILL RETURN TO NEAR
NORMAL VALUES ACROSS THE GREAT LAKES REGION DURING THE PERIOD.

H5 RIDGES OVER GREENLAND AND BRITISH COLUMBIA HAS ALLOWED A
PERSISTENT VORTEX TO REMAIN EAST OF HUDSON BAY. THIS VORTEX WILL SAG
SOUTH A BIT FOR THE LATTER HALF OF THIS WEEK...BUT THEN THE
GREENLAND BLOCK IS FORECAST TO WEAKEN AS THE EASTERN CANADA VORTEX
ROTATES TO THE EAST. THIS IN TURN WILL ALLOW H5 HGTS TO REBOUND OVER
THE EASTERN U.S. WITH TEMPS RETURNING TO ABOVE NORMAL LEVELS.

IN SUMMARY...THE EXTENDED (FRI-MON) PERIOD WILL FEATURE DRY WEATHER
WITH TEMPERATURES GENERALLY MODERATING THROUGH THE PERIOD. NEAR TO
BELOW NORMAL TEMPS WILL CLIMB ABV NORMAL BY SUNDAY AND MONDAY.

&&

.AVIATION...

VFR CONDITIONS WILL REMAIN IN PLACE THROUGH THE DAYLIGHT HOURS AS A
SLOW MOVING COLD FRONT WILL APPROACH FROM MICHIGAN. A STRONG LOW
LEVEL JET ASSOCIATED WITH THE FRONTAL BOUNDARY WILL TRANSLATE SOME
GUSTY WINDS TO THE SFC THOUGH DURING THE AFTERNOON...WITH SOUTHWEST
SFC WINDS GUSTING AS HIGH AS 35 KTS DOWNWIND FROM LAKE ERIE.
SUSTAINED WINDS OF 20 TO 30 KTS ARE EXPECTED IN THE AFTERNOON FOR
BUF/IAG WITH SLIGHTLY LOWER SPEEDS FOUND OVER ROC.

THUNDERSTORMS ASSOCIATED WITH THE FRONTAL BOUNDARY ARE THEN EXPECTED
ACROSS WESTERN AND NORTH CENTRAL NEW YORK BETWEEN 00Z AND 04Z WITH
SOME OF THE STORMS POSSIBLY BECOMING SEVERE. SCATTERED IFR/MVFR
CONDITIONS CAN THUS BE EXPECTED FOR ALL SITES THROUGH THE FIRST HALF
OF THE NIGHT. THE SECOND HALF OF THEN NIGHT WILL FEATURE MUCH LESS
CONVECTION...BUT LOW CLOUDS COULD PRODUCE WIDESPREAD MVFR CIGS.

THE GUSTY SYNOPTIC WINDS TONIGHT WILL DIMINISH WITH THE ONSET OF
CONVECTION.

&&

.CLIMO...

OUR AMAZING SUMMER CONTINUES. ROC REACHED 91 MON...ITS 9TH OF
SEASON...ALREADY MATCHING THEIR NORMAL FOR AN ENTIRE YEAR. BUFS
MIN OF 73 WAS 17TH DAY WITH MIN IN 70S...MATCHING 2002 AS MOST EVER
IN AN ENTIRE YEAR IN AIRPORT RECORDS (62 YRS)...AND WE STILL HAVE
ALL OF AUGUST TO GO LAST DAY COOLER THAN NORMAL AT BUF WAS JULY 2

&&

.HYDRO...

MUCH OF WRN NY VERY DRY...ESPECIALLY NIAGARA FRONTIER. RIVER/CREEK
LEVELS LOW...TONIGHT IS ONLY REAL SHOT AT RAIN FOR THE NEXT WEEK OR
SO...AND OVERALL QPF LOOKS TO BE 0.5 INCH OR LESS MOST SPOTS.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE. (SPS FOR SEVERE WX THREAT)
.MARINE...SCA BUF HRBR.

SYNOPSIS/SHORT TERM/CLIMO/HYDRO...MCLAUGHLIN
LONG TERM/MARINE/AVIATION...RSH

NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
Hazardous weather outlook, Jul 26, 3:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT TUE JUL 26 2005

NYZ001>008-010>014-019>021-085-270844-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
445 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING AND
OVERNIGHT. AS THE FRONT APPROACHES...THUNDERSTORMS WILL DEVELOP LATER
THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS
COULD BE SEVERE WITH THE GREATEST THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

SFM

In the hours before

Special weather statement, Jul 26, 9:20 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1020 AM EDT TUE JUL 26 2005

NYZ001>008-010>014-019>021-085-262100-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
1020 AM EDT TUE JUL 26 2005

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
AND EVENING...

ANOTHER SURGE OF HOT AND HUMID AIR WILL OVERSPREAD WESTERN AND
CENTRAL NEW YORK THIS AFTERNOON AND BE ACCOMPANIED BY GUSTY SOUTH
AND SOUTHWEST WINDS. A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL
MOVE EAST AND CROSS WESTERN NEW YORK THIS EVENING AND CENTRAL NEW
YORK OVERNIGHT. AS THE FRONT APPROACHES, SCATTERED THUNDERSTORMS
WILL DEVELOP DURING THE MID AND LATE AFTERNOON AND BECOME MORE
WIDESPREAD BY EARLY EVENING.

A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT
BEING DAMAGING WINDS AS STRONG WINDS ALOFT MIX DOWN TO THE
SURFACE.

YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS
POTENTIAL WEATHER SITUATION AS THE DAY PROGRESSES. STAY TUNED TO NOAA
WEATHER RADIO...OUR WEBSITE AT WWW.WEATHER.GOV/BUFFALO...OR YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST DETAILS.

HIBBERT/MCLAUGHLIN

The radar

The Buffalo radar (KBUF), 52 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
July 26, 1:30 PM EST
Where
Wyoming County, Arcade
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.533, -78.433

Thunderstorm Wind, Chautauqua

When
July 26, 4:03 PM EST
Where
Chautauqua County, Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -79.567

Thunderstorm Wind, Niagara

When
July 26, 4:15 PM EST
Where
Niagara County, Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -78.700

Thunderstorm Wind, Chautauqua

When
July 26, 4:20 PM EST
Where
Chautauqua County, Mayville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
AMATEUR RADIO
Coordinates
42.250, -79.500

Thunderstorm Wind, Orleans

When
July 26, 4:27 PM EST
Where
Orleans County, Kendall
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -78.033

Thunderstorm Wind, Erie

When
July 26, 4:31 PM EST
Where
Erie County, Orchard Park
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.767, -78.733

Thunderstorm Wind, Chautauqua

When
July 26, 4:35 PM EST
Where
Chautauqua County, Falconer
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.117, -79.200

Thunderstorm Wind, Livingston

When
July 26, 4:52 PM EST
Where
Livingston County, Nunda
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.583, -77.950

Thunderstorm Wind, Wayne

When
July 26, 4:52 PM EST
Where
Wayne County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -77.100

Thunderstorm Wind, Wyoming

When
July 26, 4:52 PM EST
Where
Wyoming County, 5 mi N of Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.783, -78.000

Thunderstorm Wind, Genesee

When
July 26, 4:57 PM EST
Where
Genesee County, Oakfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -78.267

Thunderstorm Wind, Cattaraugus

When
July 26, 5:00 PM EST
Where
Cattaraugus County, Salamanca
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
42.150, -78.717

Thunderstorm Wind, Genesee

When
July 26, 5:14 PM EST
Where
Genesee County, Byron
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -78.067

Thunderstorm Wind, Cayuga

When
July 26, 5:30 PM EST
Where
Cayuga County, Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -76.667

Thunderstorm Wind, Livingston

When
July 26, 5:30 PM EST
Where
Livingston County, Mt Morris
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.733, -77.883

Thunderstorm Wind, Monroe

When
July 26, 5:31 PM EST
Where
Monroe County, Honeoye Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.950, -77.583

Thunderstorm Wind, Allegany

When
July 26, 5:36 PM EST
Where
Allegany County, Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
42.120, -77.950

Lightning, Monroe

When
July 26, 5:45 PM EST
Where
Monroe County, Webster
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ontario

When
July 26, 5:50 PM EST
Where
Ontario County, Victor
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -77.400

Thunderstorm Wind, Wayne

When
July 26, 6:15 PM EST
Where
Wayne County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -77.100

Thunderstorm Wind, Lewis

When
July 26, 6:49 PM EST
Where
Lewis County, West Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -75.467

Thunderstorm Wind, Oswego

When
July 26, 6:49 PM EST
Where
Oswego County, West Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -76.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467229, 5467230, 5467231, 5467232, 5467233, 5467234, 5467235, 5467238, 5467239, 5467245, 5467240, 5467241, 5467242, 5467243, 5467244, 5467237, 5467236, 5467250, 5467246, 5467247, 5467248, 5467249.